Paxil Free

A personal record of Paxil withdrawal.

Archive for the 'Weight gain – Hair loss' Category


#5: Sexual Dysfunction, Weight Gain and Hair Loss

March 17th, 2001. (Basic Facts – continued)

This list keeps getting better and better, doesn’t it?

The sexual dysfunction and weight gain are almost-guaranteed side effects of taking Paxil. The weight gain may be particularly worse for women, but the sexual dysfunction seems to happen with everyone right across the board. The sexual dysfunction can gradually be dealt with (details are given in several postings throughout this site), but the weight gain, or I should say losing the weight, seems to be the most trouble even after getting off Paxil; it just takes time. As for the hair loss, or thinning of the hair, this may be a result of extreme stress or it may be because of the Paxil, but it’s something I experienced myself and have read other accounts of, from women as well as men.

The good news: 1) My hair seemed to return to its normal thickness a few months after I stopped taking the Paxil. 2) For many people, their sexual function and libido also return to normal soon after they stop taking the Paxil. (Again, more details are given on this in several postings throughout this site.)

P.S. (Sept. 2006): This may not be the most informative post. I suggest going to paxilprogress.org and doing a search for “sexual side effects.” For instance, I just found this discussion thread that began with a guy asking about sexual side effects while taking Paxil. Here’s an excerpt from one of the responses:

Delayed orgasm is ok for men, to begin with. On a low dose it’s not so bad. Unfortunately, after a while — and especially if you up the dose — it will degenerate into impotence. I mean, it might take a few years, but it will happen. And then when you come off the drug you may well find yourself having extremely bad premature ejaculation. Worst of both worlds.

I hear that.

More Cold Turkey Withdrawal Effects

Tuesday, July 11th, 2000 (continued). This is an excerpt from an email I sent to someone who has also gone through Paxil withdrawal:

Most of the stories I’ve read on various bulletin boards are not happy stories, but nonetheless, from what I can tell there are varying degrees of the “brain zaps,” depending on how long someone was initially on the drug, how much they took, and how fast they tried to get off the Paxil. It’s easy to do the math: cold turkey will always put you through hell (not one single person said their cold turkey withdrawal wasn’t a living hell), and the more you take and the longer you’ve been on it, the worse the withdrawal (cold turkey) will be.

My withdrawal was a “horror” like Brando says at the end of Apocalypse Now. And to avoid coming anywhere close to that kind of experience again, I’ll be weaning myself off Paxil very slowly. That means, for me, lowering my dosage from 20mg to 15mg every other day, alternating between 20 and 15 until I’m feeling brave enough to lower it by another 5mg. And then I plan to keep going like that however long it takes. I don’t care about a decreased sex drive or any of the other side effects; compared to the withdrawal I experienced, it’s a walk in the park. I’m not going to try to go off the Paxil for at least another week or two, not until I start feeling completely myself again; then I’ll probably stay there for awhile before I find the guts to try to wean myself off the Paxil. But I’m guessing, for me, starting from the first day I lower the dosage by 5mg, it’ll take me at least three months to get off it.

Your weaning off it may not have to be as slow though. I think you’ll know how fast you can go by how well you’re reacting to the withdrawal. You might want to get through it as fast as you can, but don’t. Take it as slow as you can; that seems to be the least traumatic way for everybody who has successful gotten off it.

I’m not overweight (although I think I may have put on some love handles while on Paxil) and I’m in good heath and good spirits (except for the withdrawal), and my side effects were extreme dizziness and the brain zaps. Sleeping was almost impossible; my appetite was totally whacked; I had flu symptoms; my bowels weren’t very pleasant; and I kept sweating through the sheets whenever I tried to sleep or whenever I walked around for more than 15 minutes. When I wasn’t walking or sleeping, I didn’t sweat. When I did sweat, I stunk like an open sewer.

“Social Anxiety” Sells (Day 42)

Wednesday, October 18th, 2000. Responding to something, though I don’t remember what:

Paxil should be an absolute last resort. Communicative therapy (a.k.a. talking) should be tried first. Then there are dietary changes that can make a difference to all kinds of anxiety. You can take vitamin supplements like B-complex to begin with. If you drink caffeine, stop now. Alcohol and cigarettes don’t help with anxiety either (but if you smoke, don’t try quitting while you’re trying to quit something else; trying to quit two things at once will wreck anyone). Making sure to get daily moderate exercise can make a difference. Try a herbal remedy. Listen to good music. Breathe fresh air. Get out in the sunshine.

Speaking from experience, these are basic things that can make a huge difference.

But it’s easier to pop a little pink pill than it is to actually make any real effort to take care of oneself (hence, we have close to two billion dollars in sales of Paxil last year).

It’s easier to take a pill than it is to actually face the fears underlying the social anxiety.

No offense to anyone suffering from panic disorder, but “social anxiety” sound like another made-up term by drug companies. I’ve been shy my whole life. I know what it’s like to be anxious around people and or large crowds. But that doesn’t mean there’s something wrong with me. I consider it a natural reaction to the madness of crowds.
Read more

Don’t Just Sit on Your Butt

Wednesday, October 18th, 2000 (continued).

Doug said to a previous message:

This is an excellent response. I agree. However, I must state that I took Paxil for almost 3 years and it seemingly worked wonders for me… for a while.

The people I know personally (not through email or through paxilprogress.org) who took Paxil for extreme anxiety and panic attacks — every single one of them ended up taking on that “sedated” look I mentioned before. And there’s no way that can be good. All of them say they couldn’t live without Paxil, regardless of the weight gain and the sexual dysfunction it causes them. But neither have any of them done anything else except take Paxil to take care of themselves. They’re still living off coffee and cigarettes like they’ve always done. So, in a way, they got what they deserved. Nothing gets better in the absence of a willingness to change. Taking a little pink pill only delays the inevitable.

The calm that Paxil may provide can offer one the opportunity to work on the anxiety, but the anxiety will come back if one doesn’t actually work on it. This is something I see happening with many people, as well as having lived through it myself. It doesn’t take much to figure this one out.

I agree with you that Paxil can and often does make a difference at first. I have no doubt about it that Paxil did help me at one point; it helped me get through an extreme crisis situation, extreme stress, extreme anxiety, all during a time when my coping skills were not so good. For the duration I was on Paxil, I did everything I could to get my act together — and now, except for the anxiety related to the withdrawal, I do have it together (I hope). When I think of how I was, say two years ago, I am amazed at how far I’ve come, how effectively I deal with anxiety and stressful situations when they come up. I’m not 100% all the time, but who the hell is? (Nobody.)
Read more

A Story

Friday, December 8th, 2000 (38th day off Paxil).

From Joe:

I took 20mg of Paxil for three years for panic anxiety disorder. I only had a few weeks of side effects at first (nausea, vivid dreams, and then of course the sexual side effects), but then it was great. Not obsessing about things, everything was brought into a healthy perspective. However, as time went on I started not to care about anything. It went too far — a real flat effect, chronically fatigued and, of course, the worst for me, I gained 45 pounds.

I had no idea about the withdrawal. The drug company, GlaxoSmithKline, does not warn you about that. If I would miss a pill, I noticed I couldn’t even turn my head, my eyes wouldn’t follow — it was awful. I couldn’t wait until my next “hit” of the drug, and then guess what? — all the symptoms would disappear. (I should have known my body was addicted then, but on Paxil you just go through life not giving a damn about anything, so who cared?)

I think the longer you are on it, the worst these symptoms are. Coming off has been very rough. It has taken me since September to get to 3mg a day. I usually tell people who visit paxilprogress.org that at least you know somewhat ahead of time what to expect. I knew nothing but what my MD and pharmacist told me: “It’s a safe, nonaddictive drug. You won’t gain weight. It won’t effect your blood pressure.” (I’m hypertensive.) All proved not to be true.

Having said all that, however, if you are having trouble with depression, anxiety, panic etc., and it’s acute right now, paroxetine can help you to get relief from those symptoms and to lead a normal life for a time. And when it’s time to go off, just wean slowly. This gives the poor brain a better chance to adjust to “life without Paxil.” Good luck.

© CopyRight paxilfree.org. Theme By Meizitang